# SDR 2011FA0000599

- Difficulty date: August 31, 2011
- Submitted: September 16, 2011
- Operation: General aviation
- Aircraft: N56AL
- Make and model: Bell 206B
- Aircraft serial: 1402
- Engine: Allsn 250C20B
- System (JASC): 6410 · Tail Rotor Blades
- Part: Counterweight
- Condition: Departed
- Location: Tail Rotor
- Component: Tail Rotor, Bell
- Component part number: 206016201127
- Stage of operation: CR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

AT APPROXIMATELY 21:15 THE EVENING OF 31 AUG 2011, DEPARTED THE COUNTY RAMP IN FOR A NIGHT VISION GOGGLE TRAINING MISSION WITH A CONTRACT INSTRUCTOR PILOT.   WEATHER AT THE TIME WAS VFR.  ALL PRE-FLIGHT CHECKS WERE NORMAL, AS WAS TAKEOFF AND CLIMB HEADING SOUTHEAST FROM THE AIRPORT TO A CRUISE ALITUDE OF 700 FT.  APPROX 5 TO 6 MINUTES AFTER TAKEOFF, EXPERIENCED A SEVERE VIBRATION LASTING AN EXTIMATED 10 TO 20 SECONDS.  THE INSTRUCTOR INITIATED A RAPID DECENT TO AN OPEN FIELD FOR A PRECAUTIONARY LANDING.  AFTER LANDING AND ENGINE SHUTDOWN IT WAS DISCOVERED THAT A COUNTER WEIGHT HAD DEPARTED 1 TAIL ROTOR BLADE FOR UNKNOWN REASONS CAUSING THE VIBRATION.  IT WAS ALSO DISCOVERED AFTER LANDING AND INSPECTION OF THE TAIL ROTOR THAT THE VIBRATION HAD CAUSED 3 OF THE 4 ATTACHMENT STUDS HOLDING THE TAIL ROTOR GEAR BOX TO SHEAR.
